Print full article
The aim of treatment is to remove the cause of the excess cortisol production. The type of treatment will depend on the cause.
If the cause is due to too much synthetic glucocorticoid the patient’s doctor will try to reduce the dose of the steroid to reduce the symptoms of Cushing’s syndrome. It may not be possible to stop the symptoms completely. The patient must never stop taking the steroids abruptly and should only reduce the dose under the direction of their doctor.
If the cause is due to an ACTH-producing tumour or ectopic ACTH production (see Cushing’s syndrome, "What is it?") surgery, radiation, and in the latter case, chemotherapy may be carried out.
If the cause is due to an adrenal tumour, or over production of cortisol by one adrenal, then surgical removal of that adrenal will often bring the cortisol levels back to normal. For a time, synthetic glucocorticoids may have to be taken since the activity of the other adrenal gland may have been suppressed by the excess cortisol. It may be many months before the synthetic steroids can be stopped. Again the patient should only change the dose or stop these steroids under the direction of their doctor.
Last Review Date: April 5, 2017